MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1440
Medical Device Problem Codes Bent (1059); Break (1069); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pc400 was fractured approximately 35.0 cm from the proximal end.The distal fracture portion of the pusher assembly was kinked approximately 153.0 from the proximal end when the fractured pieces were positioned together to exhibit the full effective length of the device.The embolization coil was detached from the pusher assembly and the sr wire was intact.Conclusions: evaluation of the returned pc400 revealed a fractured pusher assembly and detached embolization coil.If the pc400 is forcefully advanced against resistance the device may become kinked.Further manipulation of a kinked pusher assembly can result in the eventual fracture of the device.This pusher assembly fracture would allow the pull wire to be retracted from the distal detachment tip (ddt) and release the embolization coil.Further evaluation revealed a kink on the distal pusher assembly.This damage was likely incidental and occurred during packaging for return to penumbra.The root cause of the initial resistance could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a ruptured aneurysm in the anterior communicating artery (acom) using penumbra coils 400 (pc400s).During the procedure, while attempting to introduce a pc400 into the px slim delivery microcatheter (px slim), the physician experienced resistance and subsequently, the pc400 pusher assembly became bent then broke; therefore, it was removed.The procedure was completed using 11 pc400s and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7022356
Report Number3005168196-2017-02015
Device Sequence Number16406766
Product Code HCG
UDI-Device Identifier00814548011059
UDI-Public00814548011059
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/31/2021
Device Catalogue Number4004C1440
Device Lot NumberF37108
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2017
Initial Report FDA Received Date11/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR